Q I am 31. About two and a half years ago, I developed an abscess on a tooth which had been root-filled. A hard lump developed on my neck along the same line as the tooth. The dentist told me it was nothing but, when the lump didn’t go away, I went to my GP, who referred me to an Ear, Nose and Throat specialist to investigate further.
At this time, I was experiencing general symptoms of ill health. I lacked energy, my eyes were sore and bloodshot, particularly the left eye (the same side as the lump under my chin). I had a mild earache and slight pain in my chest.
Four months later, other lumps developed on my neck. This time, I went to a naturopathic iridologist, who recommended a more controlled diet (no alcohol, caffeine or dairy). She gave me a cassara compound to aid digestion and slippery elm tea to protect the stomach. She also recommended various measures to stimulate the immune and lymphatic systems, such as skin brushing, Echinacea and vitamin C.
Eventually, a chest specialist diagnosed sarcoidosis. The lymph glands in my lungs were swollen and my lungs in general had a mottled appearance. Initially, he simply wanted to monitor the situation.
I suspected the problem had to do with my root canal, but the doctor said there was no association. I went ahead and had the tooth taken out anyway. However, there has been no improvement in my symptoms.
Yesterday, I had my six-month checkup, which confirmed that my lung capacity has deteriorated. The specialist has now recommended that I start high-dose steroid treatment for about a month, then a low-dose one for a year or two. He says if I don’t take the steroids, I could risk long-term scarring and damage to the lungs. He says the steroids will reduce the symptoms and damage while the sarcoidosis hopefully burns itself out.
I’d like to know anything you can tell me about these drugs and their side-effects, and any research done on sarcoidosis. – GS, London
A Sarcoidosis, or Boeck’s disease, is an inflammation, a self-protective response of the cells to ‘injury’. Medicine considers this an autoimmune condition – where the body attacks its own cells – but, as with all other autoimmune conditions, conventional medicine cannot explain why it occurs or what to do about it.
All that doctors know is that it usually starts with the lymph nodes and lungs, and can then go on to affect the eyes, causing impaired vision and either dryness or tearing; the skin, causing rashes, itching, patches or nodules; the heart, causing abnormal heartbeat; and the muscles and nervous system, causing joint or muscle pain, weakness and fatigue. It can even affect the brain and other soft tissue organs, particularly the liver, causing enlargement.
Nevertheless, the disease has no predictable course. Half of all patients with this condition recover completely, often after two or three years. Others live with the condition. Only one doctor, at the National Jewish Medical and Research Center in Colorado, has suggested that an environmental agent (as yet undetermined) may be causing this increasingly prevalent condition.
As is usually the case in medicine, doctors tend to throw steroids at any condition they don’t understand. Steroids mimic the action of cortisol, the hormone produced by the adrenal glands that controls many body functions: metabolism, growth and levels of salt, water and blood sugar. These drugs can also lessen allergic reactions by switching the immune system down, in effect, to a lower gear.
As in your case, steroids are often used to decrease inflammation of any variety or source. This may be useful for a sudden leg injury, but the problems arise when a patient takes steroids for any length of time.
One of the most dangerous terms in your doctor’s vocabulary is ‘low dose’, with its implication of triviality and safety.
As we’ve said before, there is no such thing as a safe dose of steroids. These drugs cause lasting damage after a single dosage and certainly within weeks of beginning treatment. Indeed, as you will see with our case study (see p 8), a healthy boy of 17 was dead in two weeks after a course of high-dose prednisolone.
A randomised, double-blind, placebo-controlled study conducted in the Netherlands showed that prednisolone in particular targets the lower region of the spine. In the study, those taking only 10 mg of prednisolone (an extremely low dose) suffered an 8 per cent decrease in bone density after only five months – similar to the long-term bone loss in young women who have had their ovaries removed and undergone a premature menopause. Also, the drug caused the same bone loss whether the dose was low or higher (Ann Intern Med, 1993; 15: 963-8).
The sole purpose of a steroid is to suppress the normal response to an bodily insult – in your case, chronic inflammation. So far, these drugs can’t target specific parts of the body, but scatter their effects everywhere. Small wonder that they wreak such havoc in so many systems of the body.
Steroid manufacturers themselves report that these drugs routinely cause overactive adrenals, causing Cushing’s disease (characterised by a fat abdomen, a ‘moon face’ and a ‘buffalo hump’ on the back of the neck), muscle wasting, skin atrophy, easy bruising, stretchmarks, high blood pressure, weight gain and glaucoma. Most dangerous of all, they get your adrenal glands into the habit of not producing enough cortisol, often permanently.
In our special issue on steroids (WDDTY, vol 7 no 2), we noted that GASP (Group Against Steroid Prescriptions) had polled its members and found that at least two-thirds had suffered most of the side-effects listed above. In short, the profound effects of these drugs will make your current symptoms look like a day at the beach.
Your doctor is gambling that steroids will put the disease in a holding pattern, after which it will naturally resolve itself. However, there is no guarantee that your sarcoidosis will go away in that time.
More important, there is no evidence that steroids help in any way to bring about a remission. A recent review of all the studies on sarcoidosis and steroid use concluded that, while oral steroids can bring about a modest improvement in vital lung capacity while you are taking them, there are no data to suggest that they can alter any long-term disease progression (JAMA, 2002; 287: 1301-7).
Because doctors aren’t schooled in a holistic approach to the human body, they often ignore evidence that is staring them in the face. According to our panel member dentist Dr Robert Hempleman, the most obvious cause of your problem is your root canal. In his experience, many root canal problems occur along the meridian line of the tooth. In his practice, two-thirds of patients with eye problems or an unsteady gait have root-filled upper wisdom teeth, canines or premolars.
Certain teeth appear to be linked with certain problems. One patient of Dr Hempleman’s with a root canal problem also had sarcoidosis. This is not surprising as anything in the canal of any tooth can travel to virtually any system of the body (J Endodont, 1989; 11: 539-43).
According to Dr Hempleman, who has written about the subject (see his chapter in Dr Jack Levenson’s Menace in the Mouth?, available from us), what tends to happen is when a dentist fills a root, within about two days, all the nerve extensions die (and there are millions of them running from the root to our blood and lymph systems) and anaerobic bacteria are bred, producing toxins that eventually drain via the tiny nerve tubules to systems all over the body.
Even when the root-filled tooth has been removed, Dr Hempleman suspects a ‘cavitation’ – a chronic encapsulated infection in the hollow socket of bone where the tooth used to be – and the tubules left can still spread to many organ systems of the body.
Dr Hempleman suggests a series of simple tests. If at least two are positive, in his view this indicates a problem due to a root-filled tooth and a possible cavitation. The first is a medical history with problems (which you clearly have). Next, you should have a dental X-ray (a panoral one is best, he says), as about two-thirds of cavitations will show up on one. Hempleman says that any extraction site more than a year old and still showing an outline of the tooth should be suspected of a cavitation.
Dr Hempleman also uses kinesiology and an ingenious test called ‘neural therapy’. For this, he injects 1-2 cc of ordinary dental anaesthetic beside the cavitation or root-filled tooth. He then waits to see if the patient’s health changes over of the following week. If the tooth is the culprit, oftentimes the health problems disappear for about two weeks.
A TOPAS test, developed by Professor Boyd Haley, uses blotting paper on the tooth to absorb toxins, which are then placed in a number of vials. These show the degree and concentration of toxicity in the root-filled tooth (see http://www.altcorp.com).
If you do have a cavitation, it is recommended that you have all of the suspicious bone removed until you reach healthy bone. Dr Hempleman uses a variety of homoeopathic remedies to aid healing, including one that helps lymphatic drainage, plus large doses of vitamin C.
Finally, once you’ve had your health restored, you might consider a minimal intevention bridge, which uses fillings on either side of the gap to support a permanent bridge.
Needless to say, besides looking to your mouth as the source of the problem, you should also adopt an organic, wholefood diet, and find out if you have any hidden allergies, parasites or gut problems which could be making your problem worse.